Illinois, 2020Damaging Wind in Illinois, July 8, 2020
July 8, 2020 · NWS LSX · 1 event in 1 county or zone
Isolated storms developed across the region. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated storms developed across the region. Some of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 8, 1:25 PM CST, 30 minutes earlier.
Area forecast discussion, Jul 8, 1:25 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
225 PM CDT Wed Jul 8 2020
.SHORT TERM... (Through Late Thursday Night)
Issued at 225 PM CDT Wed Jul 8 2020
Early this afternoon, a weak upper RIDGE was located over the
eastern CONUS with another upper RIDGE in the process of forming and
building over the southern Rockies. Two upper level disturbances of
note, from east to west: (1) an old MCV that had drifted from
Iowa yesterday and got stuck in the flow was located over central
Illinois; (2) another upper level disturbance over Colorado. A
diurnal cumulus cloud field has once again formed over the region
with the most enhancement occurring near central IL where the MCV is
located, as well as over the STL metro area where convective
temperatures were attained sooner, and the eastern Ozarks in
southeast Missouri where weak orographic effects have helped out.
Temperatures have already reached the 90s at most locations, and
combined with the humidity, have resulted in heat index values from
95 to 105F.
The upper RIDGE over the southern Rockies will gradually become the
dominant one over the CONUS during this period, steadily amplifying,
but creating NW flow aloft over our region.
Ongoing isolated to scattered thunderstorms are strongly diurnally
based, with the vast majority expected to dissipate with loss of
heating, but probably hanging on a bit longer in the far eastern
sections of the forecast area in closest proximity to the old MCV.
Min temperatures tonight will be similar to persistence with no real
change in airmass or setup, with readings bottoming out in the low
70s most areas.
A MCS is anticipated to form over Nebraska early this evening and
then track southeast towards southwest MO late tonight, along the
anticipated axis of the SPC Day 1 severe weather outlook. While
much, if not all, of the rain associated with this should miss our
region, the additional cloud cover and convective debris generated
from it should have some impact. Model guidance is mainly
suggesting a MCV will spawn and head southwest of our region on
Thursday with the more synoptically based shortwave tracking through
our northern forecast area Thursday afternoon and early evening. It
is quite possible that the extra cloud cover and altered flow from
the MCS well to the southwest will ultimately reduce what
convection we would otherwise see, but the presence of an upper
shortwave with its enhanced shear and a surface cold front driving
through should create another round of scattered thunderstorms for
much of the area. The enhanced shear as well as clear focusing
mechanisms not present the past couple of days resulted in the
Marginal Risk for severe storms on the SPC Day 2 outlook.
All of these rain chances on Thursday will make for a tricky
temperature/heat index forecast but still believe there will be
enough opportunities to attain 100+ heat index values and max
temps in the 92-94F range in the current Heat Advisory and will let
it ride for now. Subsequent shifts will be able to make higher
confidence adjustments if it looks like cloud cover will have more
substantial impact.
Thunderstorms are expected to gradually diminish and be shunted more
to the southeast on Thursday night as the upper shortwave and
associated cold front push through, but given these forcing
mechanisms, should be able to maintain some activity through the
night.
TES
.LONG TERM... (Friday through Next Wednesday)
Issued at 225 PM CDT Wed Jul 8 2020
Both the GEFS and ENS H500 means continue to show the RIDGE over
the southern Rockies gathering strength through this weekend and
into Monday before finally making its big expansion eastward through
a good chunk of the central and eastern CONUS, with what looks to be
an extended stay.
This pattern is supportive of cold front intrusions as well as from
upper level disturbances and will maintain some level of rain
chances while keeping the extreme heat at bay. It will still be
very warm, however, but a few degrees less from what we have seen
recently.
Both ensemble means depict one final shortwave disturbance edging
our area on Sunday with an accompanying cold front, suggesting PoPs
peaking around that time and Monday should follow with temperatures
similar to the weekend, a few degrees lower than today but still
very warm.
The main takeaway from this period will be what looks to be the
makings of a significant and prolonged heat wave beginning Tuesday
of next week and continuing for several days, possibly into the
following week. Temperatures during this period look hotter than
what we saw yesterday, with humidity levels comparable, it could
point to the need for the first Heat Warning of the season.
Precipitation chances look quite limited with what should be
marginal at best forcing, probably no fronts, and a decently strong
convective cap in place.
TES
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1222 PM CDT Wed Jul 8 2020
VFR conditions, outside of thunderstorms, and light surface winds
will prevail at the TAF sites through the valid period. A few
thunderstorms possible near the STL metro sites and have added
VCTS for a few hours this afternoon, with rain chances too low to
mention at other times and other locations. Another potential
period of storms could occur late morning and midday Thursday.
Brief periods of reduced visibilities in mist/haze once again
expected at KSUS and KUIN late tonight.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for Jefferson MO-Saint
Charles MO-Saint Louis City MO-Saint Louis MO.
IL...Heat Advisory until 7 PM CDT Thursday for Clinton IL-Madison IL-
Marion IL-Monroe IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 8, 3:15 AM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
415 AM CDT Wed Jul 8 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
415 AM CDT Wed Jul 8 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Hot and humid conditions will result in peak heat index values near
100 degrees. A heat advisory has been issued for the St. Louis metro
and portions of southern Illinois.
Isolated thunderstorms are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hot and humid conditions will continue on Thursday, leading to heat
index values of 100 degrees.
There is a chance for thunderstorms across parts of the area each
day from Thursday through Sunday. There is a Marginal Risk for severe
storms on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Elmore
Thunderstorm Wind, St. Clair
- When
- July 8, 1:55 PM CST to 2:10 PM CST
- Where
- St. Clair County, 0.95 mi N of Hilltop to 1.3 mi SSE of Alorton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.594, -90.048
Thunderstorm winds blew down several large tree limbs onto the MetroLink tracks near the Fairview Heights station and onto Highway 15 near the Lady of the Snows Shrine.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Minnesota, July 8, 20201 death · 2 injured · $1.9 million · EF4 · 5 events
- Heat in Arizona, July 8, 20202 deaths · 2 events
- Tornadoes and Damaging Winds in Minnesota, July 8, 2020$2.4 million · EF2 · 23 events
- Lightning Strike in Indiana, July 8, 20201 death · 1 event
- Tornado and Hail in Nebraska, July 8 to 9, 2020$295,000 · EF0 · 61 events
- Hail and Damaging Winds in Vermont, July 8, 2020$275,000 · 1.5 in hail · 20 events
- Damaging Winds in New York, July 8, 2020$61,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 8, 2020$40,000 · 61 kt wind · 15 events
- Damaging Winds in Nebraska, July 8 to 9, 202070 kt wind · 37 events
- Damaging Wind in Minnesota, July 8, 2020$50,000 · 56 kt wind · 1 event
- Tornado and Flood in Minnesota, July 8 to 9, 2020$10,000 · EF0 · 33 events
- Hail and Damaging Winds in South Dakota, July 8, 2020$36,000 · 59 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905777.